Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 4, NWS Caribou, ME

June 17, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 17, 2020, 4:01 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 18, 2020, 7:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2020, 4:01 PM EDT (20:01 UTC)
In effect from
Jun 18, 2020, 7:00 AM EDT
Expired
Jun 18, 2020, 9:00 PM EDT
In force
14 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WHUS41 KCAR 172001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
401 PM EDT Wed Jun 17 2020

MEZ029-030-181200-
/O.NEW.KCAR.BH.S.0004.200618T1100Z-200619T0100Z/
Coastal Hancock-Coastal Washington-
401 PM EDT Wed Jun 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...The warm air temperatures around 80 may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only around 50.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Norcross
3 follow-up statements
955 
WHUS41 KCAR 180821
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
421 AM EDT Thu Jun 18 2020

MEZ029-030-181630-
/O.CON.KCAR.BH.S.0004.200618T1100Z-200619T0100Z/
Coastal Hancock-Coastal Washington-
421 AM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures around 80 may cause people to 
  underestimate the dangers of the cold water temperatures which 
  are currently only around 50 degrees.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Hewitt
939 
WHUS41 KCAR 181450
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
1050 AM EDT Thu Jun 18 2020

MEZ029-030-190100-
/O.CON.KCAR.BH.S.0004.000000T0000Z-200619T0100Z/
Coastal Hancock-Coastal Washington-
1050 AM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures around 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only around 50 degrees.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
779 
WHUS41 KCAR 190056
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
856 PM EDT Thu Jun 18 2020

MEZ029-030-190200-
/O.EXP.KCAR.BH.S.0004.000000T0000Z-200619T0100Z/
Coastal Hancock-Coastal Washington-
856 PM EDT Thu Jun 18 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 12:03 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 12:03 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1203 PM EDT Wed Jun 17 2020

.SYNOPSIS...
High pressure will cross the region today then slowly move
south Thursday through Sunday.
&&

.NEAR TERM /THROUGH THURSDAY/...
Update...
High pressure will cross the region today, while upper level
ridging persists. Skies will remain sunny this afternoon. High
temperatures will range from the mid to upper 80s north, to the
lower to mid 80s interior Downeast. Cooler temperatures in the
mid 70s will occur along the Downeast coast with onshore winds
and developing sea breezes. Have updated the forecast to adjust
for current conditions along with afternoon temperatures.

Previous Discussion...
Upper lvl high pres cont's to build alf toward our FA from the
W today and will cont through Thu with a cont'd wrmg trend. Hi
temps will reach mid to upper 80s this afternoon across Nrn and
Cntrl lower trrn lctns and and at least lower 90s Thu, with 70s
alg the immediate Downeast coast both days where an aftn sea
breeze is xpctd. Ovrngt lows will again be warmer tonight N of
the immediate coast. Skies will remain mclr durg this tm frame,
with perhaps some thin Ci and patchy AC across Nrn areas at
times as a weak s/wvs cross well north of the Rgn from James Bay
to Ern QB prov.

In addition to downsloping wrly component llvl winds N of
Downeast areas, relatively low atmospheric PWATs ovr the FA
with this upper high will mean lower sfc dwpts then typically
accompanies heat of this caliber for our Rgn, meaning that aftn
heat indices will be running less than fcst hi temps, so no
need for a heat adv attm. On the otherhand, drier air alg with
dry antecedent ground conditions from recent low rnfl will
result in more sensible sfc htg than normal this tm of season.
This means hi temps spcly Thu aftn may be conservative well
inland from the Downeast coast given how warm consensus model
925-850mb temps are fcst to be with full sun, with strong mid
lvl capping little in the way of SBCAPE avbl for clds outside of
sct low to mdt CU.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THe very warm stretch will continue for Northern and Eastern
Maine.

Strong upper ridge will hold in place for this term leading to
a Hot day on Friday and possible record high temps. Challenge for
Saturday w/the backdoor front to the north. Clear skies
Thursday night w/temps falling back into the upper 50s and lower
60s. Fog development possible along the immediate coast w/the
light SW flow. Some of high resolution guidance such as the HREF
and SREF support the fog formation. Decided to go ahead and
bring fog into the coastal areas into Friday morning. The fog
will burn off quickly Friday morning w/plenty of sunshine
expected. We could be seeing record heat w/heat indices climbing
into the lower 90s at least. There is possibility that heat
indices could reach into the mid 90s. This will depend on the
dewpoints. Attm given the WSW wind flow, kept dewpoints in the
upper 50s to around 60s leading to lower 90 heat indices. Temps
will fall back Friday night w/clear skies w/temps once again in
the upper 50s to lower 60s. Introduced fog again for the coast.

The latest suite of guidance including the GFS/ECMWF and
Canadian show a backdoor cold front across Canada trying to
slide the boundary into northern Maine on Saturday. The Canadian
Global was the most aggressive w/bringing the front as far s as
the interior Downeast w/a significant cooldown. The GFS and
ECMWF bring the front into northern Maine and hold it up there
before returning it back to the of the Border by late Sunday.
WPC appears shows the front across northern Maine on Saturday.
Decided to lean w/a blend of the guidance w/slightly cooler
temps for far northern Maine and hot further s. Northern/Central
Aroostook County should see daytime temps in the mid/upper 80s,
while further s, temps hitting 90 or higher looks to be a
reality. Even Bangor could be seeing high temps on Saturday
around 90s due to a WSW wind. The GFS was entertaining for tstms
late Saturday afternoon into the evening. There is good
CAPE(2000+ joules), but forcing is weak. The ECMWF is much drier
and has been consistent. Plus, given the orientation of the
ridge axis extending back into Maine, moisture availability is
limited. Therefore, kept any mention of showers/tstms out of the
forecast for this cycle.
&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Sunday will again be warm, but further pattern shifts disrupt
confidence with building SW flow at the surface in return flow.
Diurnal showers and possibly a tstm are a threat in the
afternoon across the portions of northern Maine and the Maine
Central Highlands. Forcing once again is weak, but there is some
weak shear which could get a few tstms going. Stayed close to
the dacrew's thinking of going w/a 20% chance. Monday could see
some tstms, but there is some discrepancy in the model guidance
as the ECMWF keeps the bulk of forcing and QPF west of the
region, while the GFS is more aggressive w/a upper trof aiding
in showers and tstms. Once again, shear appears to be weak, but
enough to possibly kick start some activity. Therefore, decided
to stay w/30% chance for showers/tstms for Monday and again on
Tuesday w/the apch of a more significant cold front.
&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Generally expect VFR conditions this afternoon
through Thursday. However, variable conditions are possible
along the Downeast coast late tonight through early Thursday
with any marine stratus/fog. Generally expect south/southwest
winds around 10 mph, with gusts up to 20 mph this afternoon.
Onshore winds and sea breezes will occur along the Downeast
coast this afternoon.

SHORT TERM: Thu night-Fri night...Mainly VFR. Potential for IFR
in fog at BHB late Thu night and again Fri night. SW 5-10kts.

Sat and Sat night...VFR, winds SW 5-10kts.

Sun...VFR. There is a slight chance of a tstms across northern
terminals. Winds S gusting to 15 kt.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels this
afternoon through Thursday. Visibilities could be reduced in
fog later tonight into Thursday.

SHORT TERM: Winds and waves are expected to remain below SCA
thresholds right into Sun. Wave of 2 to 3 ft gradually building
to 4 ft over the outer waters by Sat night into Sun.

Winds are forecast to be from the SSW with gusts up to 15 kt or
so during the afternoons and early evenings.
&&

.CLIMATE...
High temperatures on Thursday and Friday are forecast to climb
to at least the lower 90s well inland from the coast. Record
high temperatures are possible both days for mostly Caribou and
Houlton. Here are the respective record high temperatures for
Thursday 6/18 and Friday 6/19.

Thursday 6/18:

Caribou........90 set in 1955
Houlton........92 set in 1955
Millinocket...101 set in 1907 (all time record)
Bangor.........94 set in 1994

Friday 6/19:

Caribou........91 set in 1995
Houlton........92 set in 1995
Millinocket....95 set in 1923
Bangor.........95 set in 1995
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/VJN
Short Term...Hewitt
Long Term...Hewitt
Aviation...Norcross/Hewitt
Marine...Norcross/Hewitt
Climate...VJN
Hazardous weather outlook, Jun 17, 3:22 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
322 AM EDT Wed Jun 17 2020

MEZ001>006-010-011-015>017-031-032-181000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
322 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Very warm to hot conditions are expected through Friday likely
continuing into the weekend. Although afternoon heat indices are
not expected to exceed actual air temperatures through Friday, if
you plan on outdoor activities, you may want to bring extra liquids
to replenish and take extra breaks in cool shady areas to prevent
from over heating.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-181000-
Coastal Hancock-Coastal Washington-
322 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-070-071-181000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to
40 nm-
Waters from Schoodic Point, ME to Stonington ME from 25 to 40 nm-
322 AM EDT Wed Jun 17 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters and
Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Areas of dense marine fog will become more prevalent from Thursday
night into the weekend. Mariners should factor this into their
planning if expected to be out on the waters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.